Tornadoes · United States · South Dakota · 2007
EF1 tornado, Spearfish Arpt to Whitewood, South Dakota, June 16, 2007
From Spearfish Arpt to Whitewood, this EF1 tornado ran 4.0 miles across Lawrence County on June 16, 2007, touching down at 8:00 PM MDT and reaching 70 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 16, 2007
- Touchdown
- 8:00 PM MDT (02:00 UTC)
- Lifted
- 8:04 PM MDT (02:04 UTC)
- On the ground
- 4 minutes
- Path length
- 4.0 miles (6.5 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lawrence County
- Touchdown point
- 44.494, -103.754
- Lift-off point
- 44.501, -103.673
- Record number
- 0706162000-01
What the Weather Service recorded
Severe storms moved from northeastern Wyoming into northwestern South Dakota. A weak tornado developed east of Spearfish along Interstate 90.
A tornado touched down on a ridge just north of Interstate 90 exit 17 and traveled eastward, lifting near Highway 34. It blew down several oak and cottonwood trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 16, 2:55 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 2:55 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SAT JUN 16 2007
.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER CENTRAL
WY...WITH FRONTAL BOUNDARY EXTENDING EAST-NORTHEAST ACROSS EASTERN
WY AND INTO FAR SOUTHERN SD. UPPER LEVEL ANALYSIS SHOWS WEAK UPPER
LEVEL ENERGY MOVING INTO CENTRAL WY. EARLIER THUNDERSTORMS OVER WEST
CENTRAL SD HAVE DISSIPATED AND EXITED EASTERN PORTIONS OF THE CWA.
ELEVATED STORMS ARE DEVELOPING ACROSS THE HIGHER TERRAIN OF WY WITH
NEXT WAVE AND LOOKS LIKE MORE SURFACE BASED STORMS ARE DEVELOPING
NEAR THE FRONTAL BOUNDARY AND DRY LINE ACROSS SOUTHEAST WY AND
WESTERN NEB PANHANDLE. 19Z KUNR SOUNDING SHOWED RATHER STRONG CAP IN
PLACE ACROSS OUR AREA. LATEST SEVERE STORM OUTLOOK FROM SPC STILL
SHOWS MODERATE RISK ACROSS FAR NORTHEAST WY AND FAR NORTHWEST
SD...WITH SLIGHT RISK ACROSS THE REST OF THE AREA. PATCHY AREAS OF
LOWER CLOUDS LEADING TO DIFFERENTIAL HEATING...ESPECIALLY ACROSS THE
BLACK HILLS.
FORECAST THROUGH TONIGHT IS NOT CLEAR CUT...BUT STRONG POTENTIAL
EXISTS FOR SEVERE STORMS WHERE STORMS DO DEVELOP. THIS IS ESPECIALLY
TRUE IN THE MODERATE RISK AREA...WHICH WILL BE NORTH AND EAST OF
SURF LOW AS IT MOVES INTO NORTHEAST WY AND THE BLACK HILLS AREA THIS
EVENING. CAP SHOULD ERODE ENOUGH ACROSS NORTHEAST WY AND THE HILLS
AREA LATE THIS AFT OR EARLY EVENING FOR STORM DEVELOPMENT...
ESPECIALLY AS WAVE APPROACHES. STRONG INSTABILITY WILL BE IN PLACE
WITH MLCAPE ABOVE 1500 J/KG ACROSS MUCH OF THE AREA. SHEAR WILL BE
PLENTY STRONG FOR SUPERCELLS ACROSS THE AREA AND AN ISOLATED TORNADO
THREAT WILL BE IN PLACE ACROSS FAR NORTHEAST WY AND FAR NORTHWEST
SD. MAIN THREAT WILL BE DURING THE LATE AFTERNOON AND EVENING AS
STORMS TRACK EAST ACROSS PORTIONS OF THE REGION. THREAT FOR HEAVY
RAIN EXISTS WITH MOISTURE IN PLACE. WILL ISSUE FLASH FLOOD WATCH FOR
PORTIONS OF NORTHWEST AND WEST CENTRAL SD...WHERE UP TO 3 INCHES
OF RAIN FELL EARLIER TODAY AND ADDITIONAL HEAVY RAIN IS POSSIBLE.
ON SUNDAY...THREAT FOR SEVERE STORMS WILL SHIFT EAST OF THE HILLS AS
COLD FRONT SETS UP ACROSS WESTERN SD. THREAT SHOULD BE MAINLY DURING
THE AFTERNOON AS FRONT REACHES CENTRAL SD BY 00Z. COOLER CONDITIONS
WILL SETTLE IN FOR MONDAY WITH A FEW SHOWERS POSSIBLE ACROSS
NORTHERN PORTIONS OF THE CWA.
EXTENDED...MEDIUM RANGE GUIDANCE IN BETTER AGREEMENT WITH REGARD TO
THE MIDDLE OF NEXT WEEK...WITH MAINLY ZONAL FLOW ACRS THE NRN PLAINS
WITH THE MAIN BELT OF WESTERLIES ALONG THE US/CNDN BORDER. THIS
WOULD RESULT IN TEMPS NEAR OR A BIT ABOVE AVG ALONG WITH A NEARLY
DAILY CHANCE FOR STORMS WITH DISTURBANCES EMBEDDED IN THE FLOW ALOFT.
TEMPS WILL LIKELY WARM EVEN FURTHER THE END OF NEXT WEEK AS UPR
RIDGE BUILDS EWD INTO THE NRN PLAINS. HOWEVER...LOW CHC POPS STILL
WARRANTED AS PATTERN WILL BE CONDUCIVE FOR DISTURBANCES CROSSING THE
PERIPHERY OF THE RIDGE.
&&
.AVIATION...TSTM DEVELOPMENT LIKELY AGAIN LATE THIS AFTN AND
CONTINUING THROUGH THE NIGHTTIME HOURS AS A VERY STRONG DISTURBANCE
CROSSES THE NRN PLAINS. STORMS MAY PRODUCE VERY HEAVY
RAINFALL...LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES AS
THEY MOVE EWD. OUTSIDE OF ANY TSTMS...VFR CONDITIONS EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA.
WY...NONE.
&&Hazardous weather outlook, Jun 16, 10:05 AM MDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1005 AM MDT SAT JUN 16 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1005 AM MDT (1105 AM CDT) SAT JUN 16 2007 ...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA...MAINLY NORTH OF INTERSTATE 90...LATE THIS AFTERNOON AND EVENING. A SLIGHT RISK FOR SEVERE THUNDERSTORMS COVERS THE REMAINDER OF THE FORECAST AREA...EXCEPT FOR FAR SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS ARE THE MAIN THREATS WITH ANY SEVERE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY ACROSS NORTHWEST SOUTH DAKOTA AND FAR NORTHEAST WYOMING. STRONG THUNDERSTORMS ARE STILL POSSIBLE LATE THIS MORNING ACROSS AREAS FROM FAITH TO NEAR PHILIP. HAIL AND HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THESE STORMS. MORE WIDESPREAD CHANCES FOR SEVERE THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH A NEARLY STATIONARY FRONTAL BOUNDARY IN PLACE ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. SURFACE LOW PRESSURE WILL MOVE ALONG THE BOUNDARY FROM CENTRAL WYOMING AND INTO THE BLACK HILLS AREA BY EARLY THIS EVENING. THE EXPECTED FOCAL POINTS FOR THE DEVELOPMENT OF SEVERE STORMS WILL BE ALONG AND NORTH OF THE FRONTAL BOUNDARY...AS WELL AS NORTHEAST OF THE SURFACE LOW. STORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ACROSS EASTERN WYOMING AND POSSIBLY INTO FAR WESTERN SOUTH DAKOTA...THEN SPREAD EAST ACROSS THE REST OF THE FORECAST AREA THIS EVENING. LARGE HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH SOME OF THESE STORMS. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHWEST SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING...WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONGER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE THROUGH THE NORTHERN HIGH PLAINS SUNDAY AND INTO MONDAY. ON SUNDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Local storm report, Jun 16, 5:52 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 11 NNW GILLETTE 44.44N 105.55W
06/16/2007 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jun 16, 5:58 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 9 N GILLETTE 44.42N 105.50W
06/16/2007 E0.88 INCH CAMPBELL WY PUBLIC
&&
LCZEPYHALocal storm report, Jun 16, 7:18 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL SUNDANCE 44.40N 104.37W
06/16/2007 E0.75 INCH CROOK WY LAW ENFORCEMENT
&&
LCZEPYHALocal storm report, Jun 16, 7:22 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 2 E SUNDANCE 44.40N 104.33W
06/16/2007 E0.88 INCH CROOK WY PUBLIC
&&
LCZEPYHALocal storm report, Jun 16, 7:26 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 16 WSW ROCHELLE 43.54N 105.27W
06/16/2007 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
LCZEPYHALocal storm report, Jun 16, 7:31 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT SAT JUN 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL SUNDANCE 44.40N 104.37W
06/16/2007 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
LCZEPYHAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 00:00Z
2.0 hours before the tornado, 82 km from the path. June 17, 2007.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -101 J/kg
- Surface CAPE
- 2576 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 7.5 K/km
Rapid City, SD (KUNR), 12:00Z
10.0 hours after it, 82 km from the path. June 17, 2007.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -591 J/kg
- Surface CAPE
- 103 J/kg
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
The surface observations
Spearfish (SPF), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the touchdown began at 02:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of June 16, 2007
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.